Ask a Pediatrician Online and Get an Answer ASAP
I'm happy that you have asked me to assist you with your child and hope that you can benefit from my many years of helping parents like you.
It sure sounds like he has some issue with his kidneys but other illnesses can affect children like this too.
Can you tell me first of all if he has fever when this happens?
Also when you say his blood is acid are you referring to a lab test they do at A&E?
That is likely just a function of his dehydration and it is very uncommon to give bicarb to children anymore since the real need is IV fluids. Has he ever been evaluated by a kidney specialist (nephrologist)?
There are conditions that can appear intermittently that affect kidney function: infections, renal tubular acidosis, etc.
Have they done liver and kidney function tests on him, blood count, cultures of his blood and urine?
There is a condition called cyclical vomiting that fits this picture. Have they discussed this with you?
Here is a link to information on this:
If he is vomiting he will continue to urinate as long as he is not severely dehydrated but it will slow. Acidosis, which is his case is metabolic, not respiratory, is simply due to excessive vomiting of chloride ions causing what is known as metabolic acidosis due to an imbalance of electrolytes in his blood. Any cause of severe vomiting will lead to acidosis as that is a function of hydration and made worse when vomiting.
Any patient who comes in to emergency with dehydration will be acidotic and that is not indicative of any particular disease or cause, much like anemia is just a lab value without a specific origin for low hemoglobin.
Yes, much more likely and as you have already read or been told, there is no specific cure as it is time limited anyway.
Again, the acid is not due to some problem with his diet or anything you can prevent. It is simply a lab value indicating the pH balance of his blood is abnormal and hydration, not diet or even bicarb, is the treatment. Here across the pond we rarely use bicarb as it can cause problems. Sometimes we add a buffer to the fluids (potassium hypophosphate) to help slowly increase the pH but rapid correction with bicarb is not done anymore here.
MCAD is a fatal disorder when they present with vomiting, shock, acidosis, and eventually total organ failure and unless treated with a special drug (carnitine) they do not improve with just fluids or bicarb. I've treated an entire family with this disorder.
Some of the same treatments for migraine are used for CVS, such as antidepressants, sedatives, etc plus ondansetron (Zofran) given orally as a dissolving tablet or injected. If you don't have that on hand ask your doctor for it as it will help stop the vomiting quickly.
I carry Zofran in my pocket when seeing children in our urgent care clinics and pop one in their mouths as soon as I finish examining them to help stop their nausea and vomiting. It is quite safe and effective without side effects.
Yes, give the first dose (4 mg) as soon as you think it is going to start as it takes about 2-5 minutes to be absorbed and another 20-30 minutes to become effective. It can be a lifesaver for parents with children who are vomiting and I never travel without it.
Great. Please let me know if you have other questions.
I certainly will.
Have a good evening and my best to your son and your family.